Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Dr G: Abilify question
    avatar
    monkeybee posted:
    Hi Dr G,

    I have been taking Abilify since October with few side effects. I was taking 20 mg but recently (1 week) my pdoc increased this to 30 mg. I've been so tired that I have been falling asleep during the day. The increase was due to mania and I was only sleeping a few hours per night prior to the increase. Also, I feel like the medicine hasn't actually made the mania better but it has instead only dumbed down the symptoms (I feel slowed down but still anxious and agitated, although to a MUCH lesser degree). Is excessive sleepiness a side effect of this medicine, especially at a higher dose? Is it normal to for the symptoms to be treated but the problem still there?

    Thank you,
    Sarah
    Reply
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear Sarah,

    The studies done with Abilify for acute mania by the manufacturer found no greater antimanic efficacy at 30 mg than 15 mg (those were the two doses they compared), but more side effects, including sedation. For delusions or hallucinations, higher doses are sometimes used. For mania, usually a mood stabilizer such as Depakote or lithium is paired with an antpsychotic such as Abilify rather than just using an antipsychotic alone.

    Dr. G.
     
    avatar
    monkeybee replied to Joseph F Goldberg, MD's response:
    Thanks Dr. G. I am also taking a mood stabilizer but there was not much room for an increase and we can't try many new meds since I am pregnant. That said, it seems that is exactly what has happened... the increase in side effects with only some improvement in my overall condition (and I wonder if that is only because of the side effects). I see my pdoc again in a week so I will discuss the side effects with her then. Thanks again for your help!


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    NSAIDS and lithiumExpert
    Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
    Was this Helpful?
    74 of 98 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.